Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 27, 2009, 5:02 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2009, 5:02 PM MDT (23:02 UTC)
- Expired
- Aug 27, 2009, 6:12 PM MDT
- In force
- 70 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 4 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 272302
FFWEPZ
NMC013-TXC141-280100-
/O.NEW.KEPZ.FF.W.0029.090827T2302Z-090828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT THU AUG 27 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITY OF SUNLAND PARK...
WEST CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...
THIS INCLUDES THE CITY OF CANUTILLO...
* UNTIL 700 PM MDT
* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
TERESA AND LA UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3186 10682 3197 10664 3189 10646 3178 10653
3178 10671
$$
20 NOVLAN1 follow-up statement
000
WGUS74 KEPZ 280012
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT THU AUG 27 2009
NMC013-TXC141-280019-
/O.CAN.KEPZ.FF.W.0029.000000T0000Z-090828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-
612 PM MDT THU AUG 27 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL DONA
ANA AND WEST CENTRAL EL PASO COUNTIES...
STORMS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. MOTORISTS ARE
STILL URGED TO USE CAUTION AS A FEW LOCALIZED LOW LYING AREAS STILL
HAVE SOME PONDING AND NUISANCE FLOODING.
LAT...LON 3186 10682 3197 10664 3189 10646 3178 10653
3178 10671
$$
20 NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:33 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 27, 3:33 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 333 PM MDT THU AUG 27 2009 .SYNOPSIS... HIGH PRESSURE STRENGTHENING TO OUR WEST HAS BROUGHT A DRIER NORTHERLY FLOW OVER THE WESTERN TWO-THIRDS OF THE BORDERLAND. HOWEVER THE EASTERN SECTIONS REMAIN RELATIVELY MOIST. WEAK DISTURBANCES ALOFT WILL DROP IN OVER CENTRAL NEW MEXICO AND INTO FAR WEST TEXAS TONIGHT. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS A POSSIBILITY WELL INTO THE EVENING HOURS FOR AREAS EAST OF THE RIO GRANDE. HIGH PRESSURE CENTERED OVER ARIZONA AND THE GREAT BASIN WILL CONTINUE TO DOMINATE THE BORDERLAND WEATHER WELL INTO NEXT WEEK. TEMPERATURES WILL HOVER NEAR NORMAL THROUGH MUCH OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL CONTINUE EACH DAY AS LOW LEVEL MOISTURE REMAINS IN PLACE...BUT SHOULD BE LIMITED MOSTLY TO MOUNTAIN AREAS. && .DISCUSSION... HIGH PRESSURE ALOFT AS RE-CENTERED NOW TO OUR WEST OVER AZ. OUR REGION IS UNDER DEEP NORTHERLY FLOW ALOFT. THIS FLOW PATTERN HAS BROUGHT ABOUT SOME UPPER-LEVEL DRYING AND MORE SO OVER THE WESTERN HALF OF THE CWFA. THERE DOES REMAIN SOME RESIDUAL MOISTURE OVER THE REGION AT MID-LEVELS AND THE SURFACE DEWPOINTS HAVE NOT DROPPED MUCH. THUS GIVEN ENOUGH DAYTIME HEATING THE ATMOSPHERE WILL BECOME UNSTABLE. IN ADDITION THE NORTHERLY FLOW PATTERN AND MODEL OUTPUT SUGGEST THAT A DISTURBANCE WILL BE INBOUND THIS EVENING FROM THE NORTH. THIS IMPULSE IS DIVING IN ON THE BACKSIDE OF THE EXITING TROUGH. THERE IS WEAK EVIDENCE OF THIS FEATURE IN SATELLITE DATA. THUS EXPECT BETTER POPS EAST...AND A LIKELIHOOD OF STORMS LASTING INTO THE NIGHT. BELIEVE WE COULD GET A LITTLE MORE STORM COVERAGE THAN EARLIER ANTICIPATED ESPECIALLY EASTERN ZONES THUS HAVE INCREASED POPS TO THE SCATTERED CATEGORY. FRIDAY APPEARS TO BE A DOWN DAY STORM-WISE AS THE UPPER TROUGH FULLY EXITS THE REGION AND THE UPPER HIGH TO OUR WEST RIDGES EAST OVER THE AREA. THIS APPEARS TO PROVIDE SOME CAPPING STABILITY ALOFT AND BUFFERS THE REGION FROM ADDITIONAL IMPULSES. FOR THE WEEKEND AND THROUGH MUCH OF NEXT WEEK THE AREA COMES UNDER THE INCREASING INFLUENCE OF THE UPPER HIGH AS IT SLOWLY MIGRATES BACK EAST AND OVER THE CWFA BY MONDAY. THIS PATTERN WILL ALLOW FOR TEMPS TO BE AT OR SLIGHTLY ABOVE NORMAL PENDING DAILY CLOUD COVER. IN ADDITION DEEP MOISTURE WILL BE KEPT OUT OF THE AREA...BUT MODERATE MOISTURE WILL REMAIN HUNG ACROSS THE REGION. SOME LOW- LEVEL SOUTHEASTERLY INFLUENCE SHOULD ALSO HELP TO KEEP SURFACE DEWPOINTS UP. THUS WE EXPECT A DAILY PATTERN OF AFTERNOON ISOLATED MOUNTAIN STORMS AND SLIGHT CHANCE OF LOWLAND EVENING STORMS THROUGH THE END OF THE FORECAST PERIOD. 14 - BIRD && .AVIATION...VALID..28/0000Z-29/0000Z... ISOLATED TO SCATTERED THUNDERSTORMS WILL CAUSE AREAS OF MVFR/IFR THIS EVENING PRIMARILY EAST OF THE RIO GRANDE. SURFACE DEWPOINTS HOLDING UP PRETTY WELL ACROSS THIS AREA...SO WHILE THUNDERSTORMS WILL BE MOST CONCENTRATED OVER THE HIGHER TERRAIN...CANNOT OUT RULE A STRAY STORM SURVIVING INTO THE LOWLANDS. ELP/LRU WOULD SEEM MOST SUSCEPTIBLE TO THIS WITH SHRA/TSRA DEVELOPING IN MOUNTAINS TO THEIR NORTH AND NORTHEAST CURRENTLY. OTHERWISE...EXPECT LIGHT EAST TO SOUTHEASTERLY FLOW AWAY FROM OUTFLOW BOUNDARIES...WITH VFR CONDITIONS PREVAILING. DRYING CONDITIONS WILL RESULT IN A DOWNTICK IN CONVECTIVE COVERAGE FRIDAY AFTERNOON. 25 - HARDIMAN && .FIRE WEATHER... SHOWERS/THUNDERSTORMS ARE STRUGGLING OVER THE GILA AS DRIER AIR ALOFT MOVES IN FROM THE WEST. SURFACE DEWPOINTS ARE HOLDING UP PRETTY WELL IN THE EAST...ENOUGH SO A LOWLAND THUNDERSTORM EAST OF THE RIO GRANDE CANNOT BE OUTRULED. HOWEVER...THE FORECAST PHILOSOPHY OVERALL REMAINS UNCHANGED...WITH A GENERAL DRYING TREND OVER THE NEXT SEVERAL DAYS. HIGH PRESSURE ALOFT WILL BUILD BACK OVER THE FOUR CORNERS...BUT DESPITE MID-LEVEL EAST FLOW...THE GULF OF MEXICO MOISTURE WILL REMAIN SUPPRESSED SOUTH OF THE BORDER...DUE TO TROUGHING OVER THE CENTRAL U.S. THIS WILL RESULT IN A LACK OF MOISTURE AND HIGHLY LIMITED CONVECTIVE POTENTIAL. MINIMUM RH VALUES ACROSS SOUTHWEST NEW MEXICO WILL DROP INTO THE LOWER 20S BY THE WEEKEND... BUT WINDS WILL GENERALLY BE LIGHT. 25-HARDIMAN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 69 93 67 94 68 / 30 10 20 10 10 SIERRA BLANCA TX 66 90 60 94 66 / 30 20 20 10 10 LAS CRUCES 66 93 64 93 65 / 30 10 20 10 10 ALAMOGORDO 64 92 62 92 64 / 30 20 20 10 10 CLOUDCROFT 49 71 44 71 48 / 30 20 20 20 10 TRUTH OR CONSEQUENCES 63 91 61 91 63 / 20 10 20 10 20 SILVER CITY 57 85 55 84 57 / 20 10 20 20 20 DEMING 64 92 61 92 63 / 20 10 20 10 10 LORDSBURG 65 94 62 92 64 / 10 10 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/25
Hazardous weather outlook, Aug 27, 11:15 AM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1115 AM MDT THU AUG 27 2009 NMZ022>025-030>032-TXZ055-056-281915- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1115 AM MDT THU AUG 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE TO OUR WEST HAS CUT OFF DEEP MOISTURE IMPORT INTO THE REGION. HOWEVER SOME RESIDUAL MOISTURE WILL REMAIN OVER THE AREA. THE PATTERN SHOWS THE POTENTIAL FOR UPPER-LEVEL DISTURBANCES TO TRACK IN FROM THE NORTH OVER THE AREAS EAST OF THE RIO GRANDE TONIGHT. THUS WE EXPECT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THAT AREA. LESSER RAIN CHANCES WILL ALSO REMAIN FOR AREAS WEST OF THE RIO GRANDE. A FEW STORMS MAY CAUSE LOCALLY HEAVY RAINFALL DUE TO SLOW STORM MOTION...BUT THE THREAT OF FLOODING RAINS HAS DIMINISHED DUE TO A DRIER AIRMASS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. BETTER RAIN CHANCES WILL GENERALLY BE EAST OF THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT. BIRD
In the hours before
Special weather statement, Aug 27, 4:32 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 432 PM MDT THU AUG 27 2009 NMZ024-025-032-TXZ055-056-280045- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT... TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 432 PM MDT THU AUG 27 2009 ...SCATTERED THUNDERSTORMS THIS EVENING EAST OF THE RIO GRANDE... SCATTERED THUNDERSTORMS EAST OF THE RIO GRANDE ARE MOVING SOUTH SOUTHWEST AROUND 5 TO 10 MPH. THESE STORMS STORMS WILL CONTINUE INTO THE EVENING HOURS AND WILL GENERALLY PRODUCE LIGHT TO MODERATE RAINFALL AMOUNTS FROM .1 TO .5 INCHES WITH SOME ISOLATED AMOUNTS OF .74 TO 1.5 INCHES CAUSING SOME BRIEF LOCAL LOW AREA PONDING. IN ADDITION THESE STORM MAY PRODUCE SMALL HAIL OF .25 TO .5 INCHES IN DIAMETER AND GUSTY OUTFLOW WINDS OF 40-45 MPH. OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTING IS ALSO ACCOMPANYING THESE STORMS. AT THIS TIME AN ACTIVE AREA OF STORMS IN SOUTHERN EL PASO COUNTY AROUND SOCORRO IS PRODUCING AROUND 1 TO 1.25 INCHES OF RAIN IN LESS THAN ONE HOUR. MOTORISTS ARE URGED NOT TO ENTER ROADWAYS WHERE WATER IS PONDING ON ROADWAYS OR RUNNING ACROSS THE ROAD. TURN AROUND...DON'T DROWN...AND...WHEN THUNDER ROARS...GO INDOORS. 20 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:36 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
| Aug 27, 5:55 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.